Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 2, 2018, 11:07 PM CDT for Cross County, St. Francis County, Arkansas. It was in force for 38 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2018, 11:07 PM CDT (04:07 UTC)
- Expired
- Jun 2, 2018, 11:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cross County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 11:10 PM CDT | TSTM WND DMG | 4 W Wynne, AR | 12 LARGE POWERPOLES SNAPPED IN A ROW ON HIGHWAY 64 JUST WEST OF WYNNE. TIME IS RADAR ESTIMATED. |
| Jun 2, 11:15 PM CDT | TSTM WND DMG | 5 S Wynne, AR | TREES DOWN AT FITZGERALD CROSSING SOUTH OF TOWN. POSSIBLE TORNADO. |
| Jun 2, 11:20 PM CDT | TSTM WND DMG | Colt, AR | AIRPORT DESTROYED |
| Jun 2, 11:21 PM CDT | TSTM WND GST 100 | Colt, AR | AIRPORT DESTROYED WITH AN ESTIMATED WIND SPEED OF 100 MPH. |
| Jun 2, 11:25 PM CDT | TSTM WND DMG | S Forrest City, AR | HOUSE COLLAPSED WITH PRELIMINARY REPORTS OF PEOPLE TRAPPED INSIDE. LIKELY HIGH WINDS TOOK ROOF OFF. |
| Jun 2, 11:30 PM CDT | TSTM WND DMG | Forrest City, AR | DAMAGE TO WAFFLE HOUSE AND TWO OVERTURNED SEMI-TRAILERS OFF I-40 AND HIGHWAY 1 EXIT. |
| Jun 2, 11:30 PM CDT | TSTM WND DMG | S Forrest City, AR | HOUSE COLLAPSED WITH PRELIMINARY REPORTS OF PEOPLE TRAPPED INSIDE. LIKELY HIGH WINDS TOOK ROOF OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:19 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3454 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
958
WUUS54 KMEG 030407
SVRMEG
ARC037-123-030445-
/O.NEW.KMEG.SV.W.0166.180603T0407Z-180603T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1107 PM CDT SAT JUN 2 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...
* Until 1145 PM CDT.
* At 1107 PM CDT, a severe thunderstorm was located over Vanndale, or
near Wynne, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Forrest City, Wynne, Hughes, Parkin, Madison, Palestine, Village
Creek State Park, Cherry Valley, Caldwell, Colt, Wheatley, Widener,
Jennette, Fair Oaks, Vanndale, New Home, Cottonwood Corner,
Fitzgerald Crossing, New Castle and Brushy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3500 9115 3500 9105 3534 9104 3540 9098
3545 9086 3544 9050 3515 9050 3515 9040
3490 9041 3491 9115
TIME...MOT...LOC 0407Z 337DEG 31KT 3533 9082
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
272
WWUS54 KMEG 030428
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1128 PM CDT SAT JUN 2 2018
ARC037-030437-
/O.CAN.KMEG.SV.W.0166.000000T0000Z-180603T0445Z/
Cross AR-
1128 PM CDT SAT JUN 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR CROSS COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
eastern Arkansas.
LAT...LON 3515 9104 3515 9050 3505 9045 3490 9043
3491 9101 3500 9105
TIME...MOT...LOC 0427Z 345DEG 43KT 3505 9075
$$
ARC123-030445-
/O.CON.KMEG.SV.W.0166.000000T0000Z-180603T0445Z/
St. Francis AR-
1128 PM CDT SAT JUN 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR ST. FRANCIS COUNTY...
At 1127 PM CDT, a severe thunderstorm was located over Madison,
moving south at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Forrest City, Hughes, Madison, Palestine, Caldwell, Colt, Widener,
New Home, Cottonwood Corner, Slonikers Mill, Mud Lake, New Castle,
Goodwin, Round Pond, Blackfish, Kinton, Heustess, North Hughes, Hicks
Station and Lucerne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3515 9104 3515 9050 3505 9045 3490 9043
3491 9101 3500 9105
TIME...MOT...LOC 0427Z 345DEG 43KT 3505 9075
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:43 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 2, 9:43 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Memphis TN 943 PM CDT Sat Jun 2 2018 .UPDATE... Have updated to extend the Severe Thunderstorm Watch through midnight for most of the E Arkansas counties. The storms currently in NE Arkansas continue to pose a large hail and damaging wind threat as they move to the SE. Still anticipated to begin weakening over the next couple of hours. ZDM && .PREV DISCUSSION... /issued 755 PM CDT Sat Jun 2 2018/ UPDATE... Currently, showers and thunderstorms are ongoing to the NW of the CWA in association with a surface cold front. The front currently extends roughly from NW Arkansas northeastward through S Illinois. These storms are currently discrete out ahead of the front, but are expected to congeal into a line as they progress further SE. Latest mesoanalysis places a tight instability gradient roughly along the MS River, with much more stable air present over W TN, with much lower 850 hPa RH values there indicating the presence of dry air contributing to a more stable atmosphere. This coincides well with the latest runs of the HRRR, which bring a line of storms SSE through the CWA, a cold pool propagating along the instability gradient. The latest HRRR run brings the storms through the Memphis metro between 11 PM and midnight. The storms will be capable of producing large hail, with damaging winds a secondary threat. Latest thinking is NE Arkansas and the Missouri Bootheel stand the best odds of severe storms, as the storms will likely wane in intensity as they move to the SE. Have updated POPs to account for the latest timing. Confidence in timing and strength of the line of storms remains limited at this time. The Severe Thunderstorm Watch remains in effect for E Arkansas and the Missouri Bootheel through 10 PM. ZDM PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/ DISCUSSION...Surface analysis this afternoon places a cold front from Northwest Missouri back through Eastern Kansas and West Texas. A hot and humid airmass is in place across the Lower Mississippi Valley this afternoon with temperatures as of 2 PM CDT in the upper 80s to lower 90s with surface dewpoints in the 70s. Severe thunderstorm potential for the remainder of the afternoon into the evening will be the primary focus in this afternoon's forecast issuance. Regional WSR-88D radar trends have indicated the development of a scattered line of showers and thunderstorms just ahead of a cold front. A Mesoscale Convective Vortex (MCV) over Missouri is providing additional lift over the region. The lift produced by this feature and the cold front combined with a very warm, moist, and unstable airmass will support the development of showers and thunderstorms across the Mid-South into tonight. Short term models including Convective Allowing Models (CAMs) indicate showers and thunderstorms will continue to develop and push across Arkansas for the remainder of the afternoon and affecting portions of East/Northeast Arkansas and the Missouri Bootheel until early evening. This convective activity is anticipated to reach the Mississippi River between early to evening, and across the remainder of the Mid-South late evening into the overnight hours. Some uncertainty remains between the models on timing and coverage and will be closely monitored as the event unfolds. Surface based CAPE values in excess of 3000 J/kg, steep 700-500 mb layer mid- level lapse rates around 7 C/km, and 0-6 km Bulk Shear values around 40 kts support the potential of some strong to severe thunderstorms across the region late this afternoon into tonight. Damaging winds is expected to be the predominant threat along with a secondary threat of large hail. Localized heavy rainfall may also be possible with these thunderstorms. Slightly cooler and drier air will filter into the Lower Mississippi Valley into early next week. Long term models indicate an upper level ridge will attempt to build across the region into much of next week. However, much of the region will remain on the eastern periphery of the upper level ridge axis placing the Mid- South within northwest flow aloft. Confidence in shower and thunderstorm chances next week remains low as models differ on timing of individual mid-level shortwave troughs and the strength of the ridge. Consequently, have leaned toward isolated rain chances until models come into better agreement. CJC && .AVIATION... 00Z TAFs Warm midlevel temps (FL050-FL150) effectively capped TSRA development over the Midsouth earlier this afternoon. Cooler temps aloft will arrive later this evening (04z-06z at MEM) as a midlevel disturbance weakens upper level ridging. Latest few HRRR runs have been consistent with potential TSRA timing. Strength and coverage will dependent on how well or if TSRA can organize a cold pool over southern MO and forward propagate south/southeast quickly enough to overcome otherwise weak southerly inflow and relatively dry air above FL040. In summary, forecast confidence for TSRA in the MEM TRACON is limited, but enough potential exists to maintain the status quo, with minor adjustments to timing. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 2, 2:54 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 254 PM CDT Sat Jun 2 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 254 PM CDT Sat Jun 2 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible late this afternoon into this evening ahead of an approaching cold front. Damaging winds and large hail will be the main threats from any severe thunderstorms. Localized heavy rainfall is also possible. Heat indices will reach between 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in support of severe weather operations.
In the hours before
Special weather statement, Jun 2, 9:31 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
931 PM CDT SAT JUN 2 2018
ARZ017-026-027-030300-
Poinsett AR-Craighead AR-Lawrence AR-
931 PM CDT SAT JUN 2 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...
Northwestern Poinsett County in eastern Arkansas...
Western Craighead County in eastern Arkansas...
Southern Lawrence County in eastern Arkansas...
At 931 PM CDT...a strong thunderstorm producing dime to nickel size
hail and winds to 50 mph was located near Lynn, or 8 miles west of
Lake Charles State Park, moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Poinsett...western Craighead and southern
Lawrence Counties should monitor this storm closely.
LAT...LON 3603 9135 3596 9085 3555 9104 3588 9103
3589 9136
TIME...MOT...LOC 0231Z 330DEG 11KT 3605 9131Local storm report, Jun 2, 9:49 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG IMBODEN 36.20N 91.18W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN AROUND IMBODEN. SOME STRUCK BY
LIGHTNING...MOST BLOWN OVER WITH HIGH WINDS.
0935 PM TSTM WND DMG BLACK OAK 35.84N 90.37W
06/02/2018 CRAIGHEAD AR CO-OP OBSERVER
SEVERAL TREES DOWN ALL AROUND BLACK ROCK. HIGHWAY 63 AND
COUNTY ROAD 219. HIGHWAY 25 CLOSED DUE TO TREES ACROSS
ROAD. SOME TREES HIT BY LIGHTNING.
&&
MRMLocal storm report, Jun 2, 10:07 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG IMBODEN 36.20N 91.18W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN AROUND IMBODEN. SOME STRUCK BY
LIGHTNING...MOST BLOWN OVER WITH HIGH WINDS.
0935 PM TSTM WND DMG BLACK ROCK 36.11N 91.11W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN ALL AROUND BLACK ROCK. HIGHWAY 63 AND
COUNTY ROAD 219. HIGHWAY 25 CLOSED DUE TO TREES ACROSS
ROAD. SOME TREES HIT BY LIGHTNING.
&&
MRMLocal storm report, Jun 2, 10:23 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
06/02/2018 LAWRENCE AR COUNTY OFFICIAL
TREES DOWN AND POWER LINES DOWN ON WEST SIDE OF WALNUT
RIDGE.
&&
MRMLocal storm report, Jun 2, 10:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG IMBODEN 36.20N 91.18W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN AROUND IMBODEN. SOME STRUCK BY
LIGHTNING...MOST BLOWN OVER WITH HIGH WINDS.
0935 PM TSTM WND DMG BLACK ROCK 36.11N 91.11W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN ALL AROUND BLACK ROCK. HIGHWAY 63 AND
COUNTY ROAD 219. HIGHWAY 25 CLOSED DUE TO TREES ACROSS
ROAD. SOME TREES HIT BY LIGHTNING.
0945 PM TSTM WND DMG PARAGOULD 36.06N 90.51W
06/02/2018 GREENE AR BROADCAST MEDIA
POWER LINES DOWN AND TREES DOWN AROUND PARAGOULD.
1000 PM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
06/02/2018 LAWRENCE AR COUNTY OFFICIAL
TREES DOWN AND POWER LINES DOWN AROUND WALNUT RIDGE.
&&
MRMLocal storm report, Jun 2, 10:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG FISHER 35.49N 90.97W
06/02/2018 POINSETT AR BROADCAST MEDIA
WIND DAMAGE TO POWER SUB STAION.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:30 PM CDT | Severe Thunderstorm Warning | MEG | Randolph | 45 min |
| Jun 2, 9:12 PM CDT | Severe Thunderstorm Warning | MEG | Greene, Lawrence, Randolph | 48 min |
| Jun 2, 9:31 PM CDT | Special Weather Statement | MEG | Jackson | 29 min |
| Jun 2, 9:46 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Lawrence, Poinsett | 44 min |
| Jun 2, 10:22 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 53 min |
| Jun 2, 11:23 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 37 min |
| Jun 2, 11:57 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 33 min |
| Jun 3, 12:28 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 32 min |
| Jun 3, 12:38 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 52 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.